ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2011) 25 P93

Psychiatric illness: a cause and hurdle to management of nephrogenic diabetes insipidus

Lisa Turner, Giridhar Tarigopula, Olympia Koulouri & Marie-France Kong


Department of Diabetes and Endocrinology, University Hospitals of Leicester NHS Trust, Leicester, UK.


A 54-year-old lady with a 27-year history of schizoaffective disorder presented with shaking episodes, polyuria and polydipsia. She was found to have a serum sodium of 157 mmol/l. Of note, she had been on lithium for several years but this had been stopped three months previously as her serum sodium was raised at 156 mmol/l.

On admission her lithium level was undetectable, confirming no recent use. Serum osmolality was 343 mOsm/kg and urine osmolality 82 mOsm/kg, suggesting diabetes insipidus. Thyroid function tests and other pituitary function tests were normal. Initially desmopressin was given as a diagnostic trial but this had no impact and her serum sodium rose to 167 mmol/l. Her urine osmolality did not rise above 159 mOsm/kg. A paired serum osmolality was 360 mOsm/kg.

During admission her serum sodium peaked at 175 mmol/l. As a result of her mental health issues, she was not drinking adequately to compensate for the fluid loss and required i.v. supplementation of up to 7 l/day. Indomethacin 50 mg BD and subsequently Chlortalidone 100 mg BD were started while encouraging her to increase her fluid intake. I.v. fluids were gradually weaned off. At discharge her serum sodium was 140 mmol/l, serum osmolality 302 mOsm/kg and urine osmolality 226 mOsm/kg.

Unfortunately she was readmitted one month later with dehydration and hypokalaemia and she remains an inpatient 4 weeks later. Her diabetes insipidus persists despite not having taken lithium for almost 6 months and it is compounded by her inability to maintain her fluid intake.

Diabetes insipidus may persist for several months or years after discontinuing lithium. Management of our patient remains a challenge. Drugs have had little impact on her condition which is exacerbated by her underlying mental health problems.

Article tools

My recent searches

No recent searches.